Alert archive / Massachusetts / Special Weather Statements in 2016

Special Weather Statement, NWS Boston/Norton, MA

May 30, 2016Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at May 30, 2016, 8:13 PM EDT for Hampshire County, Massachusetts. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 8:13 PM EDT (00:13 UTC)
Expired
May 30, 2016, 9:15 PM EDT
In force
62 min
Issued by
NWS Boston/Norton, MA

County Hampshire County, MA

The radar

The Albany radar (KENX), 105 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS81 KBOX 310013
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
813 PM EDT MON MAY 30 2016
 
MAZ008>010-310115-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-
813 PM EDT MON MAY 30 2016

...STRONG THUNDERSTORM IN SOUTHWESTERN HAMPSHIRE AND NORTHWESTERN
HAMPDEN COUNTIES...

AT 813 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MIDDLEFIELD TO NEAR
HOUSATONIC TO NEAR RHINEBECK...AND MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLYOKE...AMHERST...NORTHAMPTON...SOUTH HADLEY...EASTHAMPTON...
GRANBY...SOUTHAMPTON...HADLEY...HATFIELD...WILLIAMSBURG...
HUNTINGTON...RUSSELL...WESTHAMPTON...GRANVILLE...CHESTER...
BLANDFORD...CHESTERFIELD...WORTHINGTON...GOSHEN AND CUMMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

THESE STORMS MAY INTENSIFY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
      4238 7307 4238 7301 4249 7298 4233 7246
      4225 7261 4229 7261 4228 7263 4223 7265
      4219 7272 4220 7278 4212 7285 4204 7300
      4204 7306
TIME...MOT...LOC 0013Z 294DEG 14KT 4243 7308 4223 7329 4192 7386 

$$

MD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at May 30, 7:47 PM EDT, 26 minutes earlier.

Area forecast discussion, May 30, 7:47 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
747 PM EDT MON MAY 30 2016

.SYNOPSIS...
A cold front over New York will swing across Southern New England
tonight. Scattered thunderstorms over Eastern New York will affect
Western MA and CT before weakening. Another batch of showers
moving up the front may graze the South Coast overnight. High
pressure then builds over New England with dry weather for the
middle of this week. Another cold front may bring unsettled
weather by the end of this week. A low pressure may move through
early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

We continue to monitor convection approaching western MA this
evening. Instability already weakening as we approach sunset, and
will only continue to do so this evening. Adjusted the forecast
to reflect observed trends, and to try to time rainfall chances
better this evening.

The other concern this evening will be areas of fog along the
south coast. With southerly winds increasing ahead of a cold
front, these areas of fog will likely move farther north into
southeast MA and RI this evening. Eventually, winds turn west late
tonight, which should push this fog offshore.

Previous discussion...

Lingering convection should fall apart with the loss of daytime
heating. The cold front will slowly cross New England during the
night. Model data suggests the front may be able to pull some of
the showers off the South Coast back to the north. This would
mean another period of showers in this area overnight with light
amounts expected.

Dew points will be in the upper 50s and lower 60s overnight. This
suggests min temps in the low to mid 60s. With temps and dew
points nearly equal and winds light, expect more patches of fog
overnight especially in areas that received a soaking during the
day.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
There may be some lingering showers along the South Coast early
Tuesday. But with high pressure building in, the trend will be for
showers tapering off and sky cover diminishing. Drier air will
work into New England with dew points falling through the 50s.

A weak cold front dips south over the region late Tuesday. The
main effect of this front will be to turn winds out of the north
Tuesday night. This may bring dew points a little lower, roughly
upper 40s to mid 50s.

Sunshine Tuesday will create mixing to at least 850 mb, possibly
higher. Temps at the top of the mixed layer will support max
surface temps in the low to mid 80s. The lower dew points will
allow min temps to be a little lower than tonight, generally in
the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...

  * Mainly dry with above normal temperatures Wednesday
  * Unsettled weather may return toward the end of this week
  * A low pressure may move through early next week

Medium range models are in good agreement with the overall
synoptic pattern. A mid-level ridge will move offshore Wednesday.
Mid-level troughing then moves into Quebec towards the end of this
work week, and starts influencing our weather with several
shortwaves working around the base of this trough. This will
result in more unsettled weather towards the end of this week.
The latest operational GFS was much more aggressive in developing a
mid-level cutoff late in this forecast period. Favored a solution
closer to the ECMWF, which also had support from the GFS ensemble
mean solution.

Wednesday...A back door cold front arrives. Despite that,
temperatures will still be above normal across the interior. More
seasonable temperatures toward the coastal plain, mainly east of
II-95, due to the onshore flow.

Thursday through Sunday...Mid-level trough moves into Quebec,
allowing several shortwaves rotating through the base of this
trough to move through southern New England. This will result in
periods of showers, particularly Friday into Saturday. Due to the
difficulty in nailing down the timing at this time range, have
kept chance PoPs in the forecast for much of this period. However,
not expecting rain to be widespread, nor for the entire period.
Temperatures will be seasonable for much of this time.

Monday...Potential for an occluded low pressure to move into the
Great Lakes early next week. Not confident in the timing just
yet. Some hints in the GFS of a secondary low pressure developing
more toward the coast early Monday. The GFS is more aggressive in
developing a stronger, more southern, mid-level cutoff than the
ECMWF. This is leading the GFS to a slower timing as well. Will
keep a chance of showers in the forecast until these differences
can be resolved.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday Night/...

Tonight...Moderate confidence. Lingering IFR cigs and vsbys in fog
and showers along the south coast. Mixed VFR/MVFR farther north.
Local IFR/LIFR is possible in these areas overnight due to patchy
dense ground fog.

Tuesday and Tuesday night...High confidence. VFR.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...Moderate confidence in TAF.

Outlook /Wednesday through Saturday/...

Wednesday...Moderate confidence. VFR. Northeast winds become more
easterly through the day.

Thursday...Moderate confidence. Mainly VFR conditions expected.
Increasing clouds with diminishing conditions through the night,
particularly along the south coast.

Friday and Saturday...Moderate confidence. Mainly VFR conditions
expected. Brief MVFR conditions are possible in SCT -SHRA at
times.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday Night/...High confidence.

Tonight...Moderate confidence.

Poor visibility due to dense fog, mainly across the southern
waters from Block Island to Nantucket. Winds will remain below
20 knots. Seas will remain below 5 feet.

Tuesday and Tuesday night...Moderate confidence.

A south swell builds into the southern waters Tuesday. Expect the
swell to reach 4 feet during the day, with potential for 4-5 foot
swell Tuesday night. Southwest wind Tuesday shifts from the North
Tuesday night, but remains below 20 knots.

Outlook /Wednesday through Saturday/...

Wednesday...Moderate confidence. Northeasterly winds and seas
will remain below Small Craft Advisory criteria.

Thursday...Moderate confidence. Easterly winds and seas increase.
Seas may rise above 5 feet, especially on the outer waters.

Friday...Moderate confidence.  Easterly winds are expected to remain
below 15 kts.  Seas decrease through this period.

Saturday...Moderate confidence. Southeasterly winds are expected
to remain below 15 kts. Seas continue to decrease through this
period.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/Belk
NEAR TERM...WTB/Belk
SHORT TERM...WTB
LONG TERM...Belk
AVIATION...WTB/Belk
MARINE...WTB/Belk
Hazardous weather outlook, May 30, 6:15 PM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
615 PM EDT MON MAY 30 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-312215-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
615 PM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-312215-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
615 PM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, May 30, 8:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
813 PM EDT MON MAY 30 2016

MAZ008>010-310115-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-
813 PM EDT MON MAY 30 2016

...STRONG THUNDERSTORM IN SOUTHWESTERN HAMPSHIRE AND NORTHWESTERN
HAMPDEN COUNTIES...

AT 813 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MIDDLEFIELD TO NEAR
HOUSATONIC TO NEAR RHINEBECK...AND MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLYOKE...AMHERST...NORTHAMPTON...SOUTH HADLEY...EASTHAMPTON...
GRANBY...SOUTHAMPTON...HADLEY...HATFIELD...WILLIAMSBURG...
HUNTINGTON...RUSSELL...WESTHAMPTON...GRANVILLE...CHESTER...
BLANDFORD...CHESTERFIELD...WORTHINGTON...GOSHEN AND CUMMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

THESE STORMS MAY INTENSIFY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
      4238 7307 4238 7301 4249 7298 4233 7246
      4225 7261 4229 7261 4228 7263 4223 7265
      4219 7272 4220 7278 4212 7285 4204 7300
      4204 7306
TIME...MOT...LOC 0013Z 294DEG 14KT 4243 7308 4223 7329 4192 7386

MD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:12 PM EDTSpecial Weather StatementBOXHampden48 min

Nearby

Special Weather Statements in Massachusetts, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.